Wildfire, Lamb
- When
- March 31, 1:00 PM CST to 7:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
A large wind-driven grassland fire in northwestern Lamb County charred 3,000 acres of rangeland between Sudan and Olton during the afternoon and evening of the 31st. No significant damages or injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A large wind-driven grassland fire in northwestern Lamb County charred 3,000 acres of rangeland between Sudan and Olton during the afternoon and evening of the 31st. No significant damages or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 11:22 AM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1222 PM CDT WED MAR 31 2010 .AVIATION... VFR CONDITIONS TO CONTINUE THROUGH THE AFTERNOON. WIND SPEEDS WILL REMAIN GUSTY THROUGH SUNSET BEFORE DECREASING AFTERWARDS. JORDAN && .PREV DISCUSSION... /ISSUED 634 AM CDT WED MAR 31 2010/ AVIATION... VFR CONDITIONS WILL CONTINUE THE NEXT 24 HRS. SOUTHWEST TO WEST WINDS WILL BECOME GUSTY AROUND MIDDAY...THEN TURN MORE TO THE S-SW AND DECREASE TO ABOUT 10-15 KT THIS EVENING. PREV DISCUSSION... /ISSUED 312 AM CDT WED MAR 31 2010/ SHORT TERM... A FEW SUBTLE CHANGES IN THE BROAD WEATHER PATTERN WON/T BRING ALTER THE SENSIBLE WEATHER MUCH FROM YESTERDAY TO TODAY...WITH VERY WARM AND DRY CONDITIONS EXPECTED TO CONTINUE. EARLY THIS MORNING...A SFC TROUGH EXTENDS SWD FROM WESTERN KS ACROSS THE CWA AND IS MAINTAINING BREEZY SW WINDS. THIS TROUGH WILL MOVE INTO FAR NW OKLA BY MIDDAY AS A FRONT PRESSES SWD INTO THE OKLA PANHANDLE. THIS WILL CAUSE OUR WINDS TO SHIFT TO THE WEST BEHIND THE SFC TROUGH AXIS. THEN THIS AFTERNOON THE LOW WILL REFORM BACK TO THE WEST IN THE FACE OF INCREASING DEEP AND FAST SOUTHWESTERLY FLOW ALOFT...WITH THE SFC FRONT RETREATING BACK TO THE NORTH. OVERALL...THIS PATTERN WILL LEAD TO A SLIGHTLY WEAKER SFC PRESSURE GRADIENT ACROSS THE CWA THIS AFTN...BUT VERY DEEP MIXING IS STILL EXPECTED TO TAP INTO 30+ KT H7 FLOW AND RESULT IN BREEZY TO GUSTY WINDS THIS AFTERNOON. FCST TEMP PROFILES SHOW LITTLE CHANGE FROM YESTERDAY...PERHAPS JUST SLIGHTLY COOLER WHICH MAY BE OFFSET BY STARTING OUT WARMER AFTER A VERY MILD NIGHT. OVERALL WENT WITH SIMILAR TEMPS FOR TODAY/S HIGHS...MAINLY IN THE UPPER 80S TO LOWER 90S ON THE CAPROCK AND A LITTLE BIT WARMER WITH HIGHS IN THE MIDDLE 90S ACROSS THE CENTRAL AND NRN ROLLING PLAINS AND PERHAPS SOME UPPER 90S OUT ACROSS CHILDRESS/COTTLE COUNTIES. THE RECORD HIGH AT KLBB IS 95 WITH A FCST OF 92 AND THE RECORD AT CHILDRESS IS ALSO 95...WITH A FORECAST OF 96. TONIGHT...IT LOOKS LIKE 850-700MB FLOW WILL REMAIN VEERED TO THE W-SW THROUGH 12Z...LIMITING MOISTURE RETURN...ALTHOUGH SOME MAY BEGIN TO CREEP INTO THE SRN/SE ZONES. ANOTHER VERY MILD NIGHT IS ANTICIPATED WITH LOWS IN THE UPPER 40S NW TO UPPER 50S SE. LONG TERM... MODELS CONTINUE TO DEPICT AN UPPER LEVEL TROUGH MOVING ACROSS THE AREA ON FRIDAY. MOST MODELS NOW HAVE THE FEATURE AS AN OPEN WAVE RATHER THAN A CLOSED LOW AS SEEN IN SOME PREVIOUS MODEL RUNS. THIS MEANS THERE WILL NOT BE MUCH IN THE WAY OF ANY PRECIPITATION CHANCES FOR THE FA. EARLY ON FRIDAY...A DRYLINE/PACIFIC COLD FRONT WILL PUSH EAST OF THE AREA. EASTERN AREAS MAY BE CLIPPED BY SOME CONVECTIVE DEVELOPMENT DURING THIS TIME FRAME WITH MODEL SOUNDINGS SHOWING 500-1000 J/KG OF SURFACE INSTABILITY. WINDS WILL SWING AROUND TO THE NORTHWEST BY FRIDAY EVENING WITH A SLIGHT INCREASE IN MOISTURE WITH THE WIND SHIFT. MOISTURE WILL BE SPARSE FRIDAY EVENING BUT THERE MAY BE ENOUGH TO SQUEEZE OUT SOME SHOWERS OR THUNDERSTORMS WITH SOME VERY WEAK ELEVATED INSTABILITY. TEMPERATURES WILL CONTINUE TO BE VERY WARM ON THURSDAY WITH A COOL DOWN BEHIND THE COLD FRONT ON FRIDAY. WINDS MAY BE BREEZIEST ON THURSDAY WITH A STRONG 700MB WIND MAX OF 40-50 KNOTS MOVES ACROSS THE AREA AND A STRENGTHENING LOW LEVEL THERMAL RIDGE OVER THE WESTERN ZONES. WITH DEEP MIXING ON THURSDAY...WINDS MAY APPROACH ADVISORY LEVEL ACROSS WESTERN AREAS. FRIDAY WILL ALSO SEE A STRONG 700MB WIND MAX MOVE ACROSS THE AREA AND BREEZY AFTERNOON WINDS. UPPER FLOW WILL BECOME MORE ZONAL THROUGH THE WEEKEND BEFORE A WEAK TROUGH MIGRATES ACROSS THE CENTER PART OF THE COUNTRY EARLY NEXT WEEK. BOTTOM LINE IS THAT THE WEEK AHEAD COULD SEE BREEZY TO WINDY CONDITIONS NEARLY EVERYDAY WITH THE EXCEPTION OF SATURDAY. JDV FIRE WEATHER... RH RECOVERY IS POOR EARLY THIS MORNING WITH MANY STATIONS OF THE WEST TEXAS MESONET INDICATING RH VALUES IN THE TEENS AND TWENTIES AT 3 AM. TEMPERATURES WELL ABOVE THE NORM AND A DRY AIRMASS WILL RESULT IN RH VALUES DROPPING INTO THE SINGLE DIGITS ACROSS MOST OF THE CWA FOR AN EXTENDED PERIOD THIS AFTERNOON. GRASSES ARE STILL DRY WITH A VERY HIGH TO EXTREME FIRE DANGER EXPECTED TODAY. LIKE YESTERDAY...FCST WIND SPEEDS APPEAR TO BE A LITTLE MARGINAL OVER MOST OF THE AREA...PERHAPS EVEN MORE SO. BUT THE OTHER FACTORS STRONGLY SUPPORT AN AREA-WIDE RED FLAG WARNING FOR TODAY. WINDS SHOULD DECOUPLE THIS EVENING THOUGH OVERNIGHT RELATIVE HUMIDITY RECOVERY WILL BE POOR ONCE AGAIN. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE ON THURSDAY AND POSSIBLY FRIDAY. WINDIER CONDITIONS ARE EXPECTED FOR THURSDAY WITH WINDS EXPECTED TO EXCEED 20 MPH. RELATIVE HUMIDITIES WILL BE VERY LOW ON THURSDAY WITH POOR OVERNIGHT RH RECOVERIES. THE FAR EASTERN AREA OF COUNTIES MAY BE SPARED FROM CRITICAL CONDITIONS WITH HIGHER DEWPOINTS EAST OF A DRYLINE. FRIDAY WILL SEE WINDY CONDITIONS AGAIN HOWEVER TEMPERATURES WILL BE MUCH COOLER LEADING TO HIGHER DAYTIME RH VALUES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 46 78 39 55 29 / 0 0 10 20 10 TULIA 49 82 43 55 31 / 0 0 10 20 20 PLAINVIEW 49 84 44 57 32 / 0 0 10 20 10 LEVELLAND 49 83 43 60 33 / 0 0 10 20 10 LUBBOCK 51 85 47 63 34 / 0 0 10 20 10 DENVER CITY 49 83 44 64 33 / 0 0 10 10 10 BROWNFIELD 51 86 46 65 33 / 0 0 10 10 10 CHILDRESS 56 87 51 70 38 / 0 10 30 20 20 SPUR 55 87 50 71 37 / 0 0 20 20 10 ASPERMONT 58 88 54 72 40 / 0 10 30 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>044. FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>037-039>043. && 99/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 511 AM CDT WED MAR 31 2010 TXZ021>044-011015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 511 AM CDT WED MAR 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL REDEVELOP TODAY AS GUSTY SOUTHWEST WINDS COMBINE WITH VERY DRY AIR...WELL ABOVE NORMAL TEMPERATURES...AND A VERY HIGH TO EXTREME FIRE DANGER. A RED FLAG WARNING IS IN EFFECT AREA-WIDE THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE FOR THURSDAY AND POSSIBLY FRIDAY AFTERNOONS WITH VERY DRY AIR IN PLACE ACROSS THE REGION. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY AFTERNOON INTO EARLY THURSDAY EVENING.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 217281.